Michigan, 2008

Winter Storm in Michigan, February 6, 2008

February 6, 2008 · NWS APX · 5 events in 5 counties and zones

Low pressure moved across the Ohio Valley, and the north end of the heavier snowfall brushed Northern Lower Michigan. Six to ten inches of snow fell from Wellston to Houghton Lake to Gladwin, with lesser amounts to the north.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure moved across the Ohio Valley, and the north end of the heavier snowfall brushed Northern Lower Michigan. Six to ten inches of snow fell from Wellston to Houghton Lake to Gladwin, with lesser amounts to the north. Some blowing and drifting snow occurred, thanks to blustery east to northeast winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 5, 11:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 5, 11:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1150 PM EST TUE FEB 5 2008

.AVIATION...LIGHT MVFR PRODUCING SNOW STILL EXPECTED TO SWEEP ACROSS
ALL TAF SITES LATER TONIGHT THROUGH AT LEAST TOMORROW MORNING AS
ORGANIZING CENTRAL PLAINS LOW PRESSURE PIVOTS NORTHEAST TOWARDS THE
LOWER LAKES. CURRENT INDICATIONS REMAIN THAT HEAVIEST SNOW WILL
REMAIN SOUTH OF OUR AREA FOR THE DURATION OF THIS EVENT. HAVE
GENERALLY BROAD BRUSHED LIGHT SNOW FOR AN EXTENDED DURATION AT BOTH
KTVC AND KAPN. HOWEVER...VERY POSSIBLE THERE MAY BE A BREAK IN THE
ACTION AT SOME TIME DURING THE MORNING BEFORE PRIMARY WAVE
APPROACHES. CONDITIONS LOOK TO BEGIN TO IMPROVE WEDNESDAY EVENING
AND NIGHT AS THE LOW PUSHES OFF TO THE EAST.

MSB

&&

.UPDATE...ISSUED 1150 PM EST TUE FEB 5 2008

CHALLENGING OVERNIGHT FORECAST AS RATHER DISJOINTED STORM SYSTEM
TRIES TO CONGEAL OVER THE CENTRAL PLAINS. LATEST OBSERVATIONAL AND
MODEL INITIALIZATION ANALYSIS SHOWS QUASI-STATIONARY FRONTAL
BOUNDARY DRAPED JUST NORTH OF THE OHIO RIVER AS SEVERAL WEAK AREAS
OF LOW PRESSURE RIPPLE UP ALONG FRONTAL SLOPE...WHILE POTENT MID
LEVEL SHORTWAVE AND MAIN TROUGH AXIS REMAIN MUCH FARTHER WEST OVER
KANSAS. SOUTH FLOW WARM...MOIST ADVECTION LIFTING OVER FRONTAL
ZONE...COINCIDENT WITH DECENT LOW LEVEL CONVERGENCE...LEADING TO
RATHER EXTENSIVE AREA OF SHOWERS AND THUNDERSTORMS FROM SOUTHERN
LOWER MICHIGAN SOUTHWEST THROUGH THE LOWER MISSISSIPPI VALLEY. DEEP
MOIST CONVECTION CENTERED OVER EASTERN ARKANSAS UP THROUGH THE
BOOTHEEL OF MISSOURI AND SOUTHERN ILLINOIS APPEARS TO BE TAKING A
SIGNIFICANT TOLL ON NORTHWARD MOISTURE SURGE INTO THE WESTERN AND
CENTRAL LAKES REGION...AS EVIDENCED BY LIGHT AND RATHER DISORGANIZED
SNOW SHIELD OVER SOUTHERN AND CENTRAL WISCONSIN BACK ACROSS EASTERN
IOWA. THIS...COUPLED WITH DRY MID LEVEL TONGUE...PER 00Z LOCAL
SOUNDING...HAS SIGNIFICANTLY DELAYED ONSET OF SNOW OVER NORTHERN
LOWER MICHIGAN THIS EVENING.

GIVEN LATEST OBSERVATIONAL DATA...WITH SOME INPUT FROM INCOMING 00Z
GUIDANCE...HAVE CONTINUED TREND SET FORTH EARLIER THIS EVENING OF
FURTHER DELAYING ARRIVAL OF STEADIER SNOW AND CUTTING ACCUMULATIONS
ACROSS THE BOARD. NOW LOOKING LIKE AND INCH OR TWO AT BEST FOR AREAS
ALONG THE M-55 CORRIDOR BY MORNING...WITH LESS THAN AN INCH NORTH OF
THIS AREA. THAT BRINGS UP THE QUESTION OF WHAT TO DUE WITH CURRENT
WARNINGS? LOOKING MORE AND MORE LIKE BETTER SNOWS WILL HOLD OFF
UNTIL TOMORROW AS FGEN AND DEFORMATION PROCESSES RAPIDLY INCREASE
WITH APPROACH OF KANSAS SHORTWAVE/MID LEVEL LOW PRESSURE. IN
FACT...IF LATEST 00Z NAM-WRF GUIDANCE IS TO BE BELIEVED...THE
HEAVIEST SNOW WOULD REMAIN SOUTH OF OUR FORECAST AREA OVER CENTRAL
AND SOUTHERN LOWER MICHIGAN IN CLOSE PROXIMITY TO PASSAGE OF MID
LEVEL LOW CENTER. WILL...HOWEVER...NOT MAKE ANY CHANGES TO TOMORROWS
GRIDS...ESPECIALLY WITH THE FLUCTUATIONS BEING DISPLAYED IN
NUMERICAL GUIDANCE WITH THIS SYSTEM. WHILE BETTER ACCUMULATIONS WILL
LIKELY HOLD OFF UNTIL TOMORROW...SEE NO REASON TO DELAY START OF
M-55 CORRIDOR WARNING WITH SNOW ANTICIPATED TO DEVELOP LATER THIS
EVENING AND INTO THE EARLY MORNING HOURS.

UPDATED GRIDS/ZONES/WINTER WEATHER PRODUCTS/AND NEARSHORES OUT
SHORTLY.

MSB

&&

.PREV DISCUSSION... ISSUED 355 PM TUE FEB O5

CHALLENGING FCST TO SAY THE LEAST OVER THE NEXT 24 HOURS...WITH
PRIMARY CONCERN OBVIOUSLY FOCUSED ON INCOMING SNOW EVENT. EARLY AFTN
ANALYSIS SHOWS RATHER IMPRESSIVE CLOSED LOW ADVANCING THRU EASTERN
CO...WITH WIDE OPEN GULF (UPSTREAM PWATS IN EXCESS OF 1 INCH WELL
INTO THE OHIO VALLEY) AND SUBTROPICAL TAP ALONG WITH COUPLED JET
STRUCTURE SUPPORTING A LARGE SLUG OF WARM ADVECTION PRECIP HEADING
THRU THE MID MISS VALLEY AS OF 18Z. ADDITIONAL ELONGATED PRECIP
SHIELD STRETCHED OVER THE OHIO VALLEY...A CONSEQUENCE OF TIGHTENING
SFC-850MB THERMAL GRADIENT ENHANCED BY ARCTIC HIGH NOSING THROUGH
SOUTHERN ONTARIO. BIGGEST CHALLENGE IS NOT EXACTLY IF IT WILL SNOW
ACROSS AT LEAST A PORTION OF NORTHERN LOWER MI...AS IT DOES APPEAR
SOME LIGHT SNOWS LIKELY FOR MOST SPOTS SOUTH OF M-32 GIVEN INITIAL
SURGE OF 285-290K ISENTROPIC ASCENT THRU THE LATE EVENING...ALONG
WITH SIMPLE EXTRAPOLATION OF UPSTREAM PRECIP.  EASTERN UPPER
COUNTIES MUCH MORE IFFY AS APPEARS FIRMLY ENTRENCHED DRY AIR AND
OVERALL SUBSIDENCE NORTH OF STRONGEST FORCING WILL ALLOW THINGS TO
STAY MAINLY DRY.

THE BIGGEST PROBLEM THRU THE WHOLE FCST PERIOD LIES WITH PLACEMENT
OF WHAT SHOULD BE A RATHER ROBUST FGEN/DEFORMATION-DRIVEN BAND OF
SNOW RESIDING SOMEWHERE ACROSS CENTRAL LOWER MICHIGAN. MODEL
GUIDANCE AS A WHOLE CONTINUES TO SUGGEST A GRADUAL CLOSING OFF OF
LOW/MID LEVEL FEATURES AS THE WHOLE COMPLEX SLIDES TOWARD LOWER
MICHIGAN INTO WED AFTN...WITH AN ADDITIONAL TIGHTENING OF LOW/MID
LEVEL THERMAL GRADIENT AND STRONG FGEN RESPONSE TONIGHT...FOLLOWED
BY AN ELONGATION OF 700-500MB DEFORMATION AXIS INTO WED AFTN. TIME
HEIGHTS OVER THE SOUTHERN CWA CONTINUE TO INDICATE A QUITE FAVORABLE
REGIME FOR HEAVIER SNOW ALONG THE M-55 CORRIDOR AND SOUTH...WITH
STRONGLY SLOPED FRONTOGENESIS OVERTOPPED BY DECENT INSTABILITY (EPV
DIPPING TOWARD -0.5) AND HIGHEST OMEGA PERIODICALLY BULLSEYED THRU
BEST DENDRITIC GROWTH ZONE. SETUP ALSO ARGUES TO A RAPID CUTOFF TO
HEAVY SNOWS NORTH OF THIS REGION PER LOCATION IN STRONGLY DOWNWARD
BRANCH OF THE FRONTOGENETIC CIRCULATION. ALSO WEIGHING ON THE
SITUATION IS THE SEEMINGLY UNBREAKABLE (THUS FAR) TENDENCY FOR A
LAST MINUTE NORTHWEST TREND TO THESE SYSTEMS...THOUGH APPEARS THIS
MAY NOT BE THE CAST THIS GO AROUND AS APPROACHING DRY SLOT AND
INJECTION OF NEGATIVE THETA-E LAPSE RATES INTO SOUTHERN MICHIGAN
INDICATIVE OF THUNDER POTENTIAL...WITH A SUBSEQUENT LOSS OF MORE
NORTHWARD MOISTURE TRANSPORT. BASIC GIST OF THE WHOLE FCST IS WILL
RUN WITH HEAVY SNOW WARNINGS FROM THE M-55 CORRIDOR COUNTIES ON
SOUTH WHERE BEST POTENTIAL FOR 6/12 HR RESIDES. STILL PLENTY OF
ROOM FOR ERROR IN THIS FCST AS OVERALL DEEP CONVECTION TO THE SOUTH
MAY FURTHER RETARD NORTHWARD EXTENT OF PRECIP TONIGHT.

LAWRENCE

WEDNESDAY NIGHT...500MB CLOSED LOW WILL BE LOCATED OVER SE LOWER
MICHIGAN TO START THE EVENING WITH POSSIBLE DEFORMATION FLOW STILL
GENERATING LIGHT SNOW ACROSS COUNTIES ADJACENT TO SAGINAW BAY.  09Z
SREF PAINTS THE NORTHERN EXTENT OF CATEGORICAL PRECIP ACROSS THE FAR
SE CWA AND HAVE INCREASED POPS OVER THIS VICINITY.  ANY LIGHT SNOW
SHOULD BE DIMINISHING FAST SINCE DEFORMATION AND FGEN FORCING WILL
BE ADVANCING TO THE EAST.  SHORTWAVE RIDGING AND WEAK SURFACE HIGH
PRESSURE WILL THEN BUILD IN OVERNIGHT WHICH WILL SET UP A GOOD
RADIATIONAL COOLING EVENT WITH A FRESH SNOW PACK...LIGHT WINDS...AND
850-500MB RH FALLING BETWEEN 10-20 PCT.  WITH THIS IN MIND...HAVE
DECREASED LOWS QUITE A BIT.  MEX GUIDANCE ACTUALLY HAS A LOW OF 1
BELOW OVER THE INTERIOR OF NORTHERN LOWER...BUT BELIEVE THE COLD
SPOT COULD BE THE SOO WITH THE EXPECTATION THAT DRAINAGE FLOW WILL
SET UP.

THURSDAY...HIGH PRESSURE WILL MOVE EAST OF THE AREA DURING THE
MORNING AS HEIGHT FALLS TAKE PLACE OVER THE UPPER MIDWEST AHEAD OF A
PACIFIC SHORTWAVE LOCATED OFF THE COAST OF WASHINGTON STATE
CURRENTLY.  VERY DRY AIR INITIALLY OVER THE AREA WILL TRY TO GIVE
WAY TO INCREASING MOISTURE FROM THE SW AHEAD OF THE APPROACHING
WAVE...ESPECIALLY DURING THE AFTERNOON WHEN MEAGER LEVELS OF
700-500MB -DIVQ OVERSPREADS THE AREA.  MODELS DIFFER ON HOW MUCH
MOISTURE TO LIFT NE TOWARDS NORTHERN MICHIGAN...AND GIVEN THE BEST
FORCING WILL RESIDE OVER SOUTHERN WISCONSIN/NORTHERN
ILLINOIS/NORTHERN INDIANA...HAVE A HARD TIME BELIEVING LIGHT SNOW
WILL MAKE IT INTO THE AREA BY AFTERNOON ESPECIALLY WITH ALL THE DRY
AIR PRESENT INITIALLY.  WILL TRIM BACK POPS SOMEWHAT.

THURSDAY NIGHT...SHORTWAVE TROUGH AND ASSOCIATED MEAGER FORCING
MOVES ACROSS THE AREA.  BEST DYNAMICS LOOK TO RESIDE TO THE SOUTH
OVER SOUTHERN LOWER MICHIGAN DIRECTLY IN FRONT OF THE
SHORTWAVE...BUT CANNOT RULE OUT LIGHT SNOW/FLURRIES ACCOMPANYING THE
TROUGH.  DO NOT EXPECT MUCH HELP FROM THE GREAT LAKES SINCE DELTA
T/S LOOK TO BE ONLY AROUND 11-12C AT THIS TIME.  ANY ACCUMULATIONS
SHOULD BE UNDER AN INCH.

FRIDAY THRU TUESDAY...UPPER AIR PATTERN IN THE MEDIUM RANGE LOOKS TO
CONSIST OF MORE OR LESS PROGRESSIVE FLOW ACROSS NORTH AMERICA DUE TO
PERSISTENT NEGATIVE HEIGHT ANOMALIES OVER ALASKA AND NW CANADA AND
POSITIVE HEIGHT ANOMALIES OVER THE CENTRAL PACIFIC LEADING TO
FAST/ZONAL FLOW OVER THE NORTHERN PACIFIC.  SHORTWAVE EMBEDDED
WITHIN THIS ZONAL FLOW WHICH EXTENDS ACROSS THE WESTERN HALF OF
NORTH AMERICA WILL EXIT THE AREA EARLY FRIDAY MORNING.
HOWEVER...STILL HAVE RELATIVELY FLAT CYCLONIC FLOW ACROSS THE GREAT
LAKES WITH SOME LINGERING MOISTURE THROUGH THE COLUMN IN THE MORNING
WHICH COULD LEAD TO SOME FLURRIES/LIGHT SNOW ALTHOUGH FORCING IS
FAIRLY PITIFUL.

THINGS GET MORE INTERESTING HEADING INTO FRIDAY NIGHT AND SATURDAY
WHEN A LOBE OF THE POLAR VORTEX SLIDES DOWN THE FRONT SIDE OF MODEST
SHORTWAVE RIDGING OVER WESTERN NORTH AMERICA TOWARDS THE GREAT
LAKES.  MODELS DIFFER ON WHERE TO TRIGGER SURFACE CYCLOGENESIS SINCE
THE 00Z ECMWF INITIATES A SURFACE LOW OVER THE SOUTHERN GREAT LAKES
AHEAD OF A WEAKER/PACIFIC SYSTEM...WHILE THE 06Z GFS KEEPS THE LOW
FURTHER NORTH OVER ONTARIO AHEAD OF THE ARCTIC WAVE.  NOT EXACTLY
SURE HOW THIS WILL EVOLVE.  TEND TO BUY THE GFS MORE HERE
THOUGH...SINCE THE STRONGER MID-LEVEL FORCING/HEIGHT FALLS WILL
RESIDE AHEAD OF THE ARCTIC WAVE.  WILL INTRODUCE A CHANCE OF SNOW
FRIDAY NIGHT WITH LOW LEVEL TROUGHING ACROSS THE AREA.  FORCING
INCREASES ON SATURDAY WITH THE ARCTIC WAVE/ARCTIC FRONT MOVING
ACROSS THE AREA.  TIMING IS STILL SUSPECT AT THIS POINT...WHETHER
ITS SATURDAY OR SATURDAY NIGHT...BUT REGARDLESS...BITTERLY COLD
ARCTIC AIR AND STRONG NW WINDS WILL RETURN BEHIND THIS FRONT.  LAKE
EFFECT MACHINE WILL QUICKLY RAMP UP WITH THE FRONTS PASSAGE SO WILL
INCREASE POPS TO LIKELY SATURDAY NIGHT INTO SUNDAY.  WITH 850MB
TEMPS IN THE MID 20S BELOW ZERO...LOWS LOOK TO GO BELOW ZERO
SATURDAY NIGHT...AND STRUGGLE TO REACH THE TEENS ON SUNDAY.

COLD AIR RETREATS HEADING INTO MONDAY AND TUESDAY AS RETURN FLOW
QUICKLY ESTABLISHES ITSELF AND MID-LEVEL HEIGHTS REBOUND.  MODELS
ARE USUALLY TOO QUICK TO LIFT THE COLD AIR OUT OF THE REGION SO WILL
DROP TEMPS ON MONDAY.  WARM FRONTAL PRECIP LOOKS TO ARRIVE MONDAY
NIGHT INTO TUESDAY WITH TEMPS MODERATING CLOSER TO NORMAL.

MPC

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 1 AM TO 7 PM EST WEDNESDAY FOR
     MIZ031>036-041-042.

LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 5 AM EST
     THURSDAY FOR LMZ323-342-344>346.

LH...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 5 AM EST
     THURSDAY FOR LHZ347>349.

&&
Hazardous weather outlook, Feb 5, 11:02 PM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1102 PM EST TUE FEB 5 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
061100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1102 PM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF TONIGHT

LIGHT TO MODERATE IS EXPECTED TO DEVELOP OVERNIGHT ALONG AND SOUTH
OF THE M-55 CORRIDOR. PLEASE SEE ONGOING WINTER STORM WARNING FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY SNOW IS EXPECTED TO CONTINUE INTO WEDNESDAY AFTERNOON...
PRIMARILY ALONG AND SOUTH OF M-55. SEE ONGOING WINTER STORM
WARNING FOR ADDITIONAL INFORMATION.

ACCUMULATING SNOW ALONG WITH BITTERLY COLD TEMPERATURES ARE
POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ALL SNOW REPORTS TO THE NATIONAL
WEATHER SERVICE.

MSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Manistee

When
February 6, 2:00 AM EST to 11:00 PM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Wexford

When
February 6, 2:00 AM EST to 11:00 PM EST
Where
Wexford forecast zone
Reported by
Broadcast Media
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
February 6, 2:00 AM EST to 11:00 PM EST
Where
Missaukee forecast zone
Reported by
Broadcast Media
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Winter Storm, Gladwin

When
February 6, 3:00 AM EST to 11:00 PM EST
Where
Gladwin forecast zone
Reported by
Trained Spotter
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Winter Storm, Roscommon

When
February 6, 3:00 AM EST to 11:00 PM EST
Where
Roscommon forecast zone
Reported by
Trained Spotter
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82617, 82618, 82619, 82616, 82620.